While on holidays I had one hell of a migraine day that required two triptans to even just somewhat manage. I have issues with triptan side effects. More so when I take more than one a day or for more than one day in a row.
It did come to some surprise though that while on the road the next afternoon while driving home I got that skipped heartbeat sensation. A lot. As in it just kept happening. It would not stop. In the middle of nowhere of course. It kept at it for hours. Then seemed to slow down, but kept happening all night long. And then the next day. The key thing I think about it happening the next day though was that the triptans should have been well out of my system by then.
However, I discussed it with my doctor today and while it does seem odd we cannot think of what else it can be from. I do get that reaction from a few other medications, but not any I have taken in a long time… because of that side effect. So, not that.
It also occurred a few times today, but sporadically. When I went to the pharmacy I checked my blood pressure and it was 106/47. Another theory might just be blood pressure related I suppose given when the second number drops below 55 I start feeling pretty rough.
There is little point to try and catch triptan side effects on an EKG though for two reasons. A) they are sporadic. Sometimes it is a crazy flutter every half hour and that is not something they are going to catch. Sometimes it goes nuts for a half hour and by the time I would get to the ER it is done its little hissy fit. While other times, well, it can be more enduring. B) my doctor and I both agree that being taken off the triptans altogether is a bad idea, because triptans Work. They work substantially better than anything else. So she just told me to continue to use them rarely and to Not use them twice a day again.
I have in the past worried a great deal about triptan side effects because when I use them twice in one day or in consecutive days I can experience some pretty freaky things. Really not something you want to deal with. Especially when you ‘don’t want to make a fuss’ and go to the ER. Now there have been times, where, yes, I have gone to the ER in the case of angina and times where I have not. Generally, though most triptans, aside from Imitrex, do not give me That kind of angina. More commonly I have breathing issues, which let me tell you is not fun waking from a dead sleep with. Fast heart rates or slow heart rates. Palpitations and skipped beats. All of which vary in intensities. Thus when I take two… gets worse.
I have seen an improvement by taking them rarely. I still get very run down because it does affect me to some degree every time but I have no cumulative effect going on.
I think what always concerns a person is what if something like that is not, in fact, a medication side effect? What if it is just an actual effect? Of something else entirely. I think in this case no way to know that sort of thing, to be honest. Unless that sort of thing happens when I have not taken the triptan at all. Even so, I find it pretty suspicious I keep having this particular skipped heartbeat sensation ‘side effect’ ‘medication sensitivity’ lately. I think the only way to really show one way or another is to document it, but like I said, that is tricky. I suspect I will have to wait for another event like this last one and go to the ER about it, no matter what, just to have it on file.